According to research by Maastricht University, RIVM, and other scientists, high concentrations of antidepressants and anxiety-reducing drugs pose a risk to aquatic life in Dutch ditches, canals, and lakes. These drugs are so common in surface waters in the Netherlands that they affect the behavior of aquatic organisms, reports Trouw.
“The substances carbamazepine, oxazepam and fluoxetine are regularly found in surface waters,” RIVM researcher Caroline Moermond told the paper. Carbamazepine is often prescribed for epilepsy and bipolar disorder. Oxazepam is commonly described as a drug for anxiety, tension and insomnia. And fluoxetine is an antidepressant.
Researchers have found that the drug affects things like the reproduction of daphnids. This is standard tested. But for the first time, they also noticed changes in aquatic behavior. “Moermond told his Trouw that the changes in behavior in many organisms that we see in the lab are the most interesting. “And these behavioral effects occur at much lower concentrations. According to international conventions, this is not taken into account when determining the level of risk limits.”
Researchers found crustaceans showing signs of hyperactivity, fish acting recklessly, and polyps struggling to attach to the bottom of rivers and ditches, among other things. . The European Union needs to add behavioral assessments to how it determines safe concentrations of drugs in surface water, Moermond said.
Jurjen Luykx, a psychiatrist at Maastricht University, said he was pleasantly surprised that not all substances regularly prescribed by psychiatrists and GPs find their way into surface waters in high concentrations. But he urged his colleagues to be more careful when prescribing drugs.
Patients should also be better informed on how to safely dispose of unused medicines – by handing them over at the pharmacy. “Don’t throw them away. The leaflet on the package says you shouldn’t flush the medicine down the sink, the toilet, or throw it in the trash, but it’s not well read. And that’s me. It’s not in our guidelines or patient leaflets.